DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20201755

Study of adverse drug reactions among tuberculosis patients in a tertiary care hospital: a retrospective observational study

Sahana M. Mogali, Jagadishchandra S. Ratnakar, Basavaraj C. Kotinatot

Abstract


Background: The aims of the study was to study adverse drug reactions (ADRs) among tuberculosis (TB) patients in a tertiary care hospital and to determine causality, severity and outcome of ADRs.

Methods: A retrospective observational study was conducted in a tertiary care hospital over a period of 6 months. Data was collected from records of TB patients in RNTCP centre of a tertiary care hospital regarding information of patients, drugs used, ADRs. It was evaluated using appropriate scales. Simple descriptive statistics was used for analysis.

Results: Out of 37 patients who experienced ADRs, 22 (59.45%) were male and 15 (40.54%) were female. Majority of patients were in the age group of 36 to 45 years (37.83%). 36 (97.3%) patients were diagnosed with pulmonary TB and 1 (2.7%) patient had extra pulmonary TB. Among 37 ADRs gastrointestinal (GI) reactions were most common 11 (29.72%) followed by musculoskeletal 9 (24.32%). Causality assessment showed 19 (51.35%) as probable and 18 (48.65%) ADRs as possible, Severity assessment was 24 (64.8%) reactions were in mild, 10 (27.02%) in moderate and 3 (8.1%) in severe grades. Outcome assessment was 26 (70.3%) patients were recovering from reactions, 9 (24.32%) had recovered and 2 (5.4%) did not recover at the time of reporting.

Conclusions: Proper monitoring of ADRs helps in reducing patient’s burden of repeated hospital visits and expense occurring due to admissions. This can be prevented by educating patients about early reporting of ADRs.


Keywords


ADRs, ATT, Musculoskeletal, Tuberculosis

Full Text:

PDF

References


Maartens G, Wilkinson RJ. Tuberculosis. Lancet. 2007;370(9604):2030-43.

Fauci G, Braunwald K, Hauser L. Tuberculosis. In Harrison's Principle’s of Internal Medicine, 17th edition. USA: The McGraw Hill Companies. 2008:970.

Sagbakken M, Frich JC, Bjune G. Barriers and enablers in management of tuberculosis treatment in Addis Ababa, Ethiopia, a qualitative study. Bmc Public Health. 2008;8(11):55-9.

Tripathi KD. In: Adverse drug effects. Essentials of medical pharmacology. 7th ed. New Delhi: Jaypee Brothers. 2015: 82-91.

Abideen SP, Chandrasekaran K, Maheswaran U, Vijayakumar A, Kalaiselvan V, Mishra A, et al. Implementation of self-reporting pharmacovigilance in anti-tubercular therapy using knowledge based approach. J Pharmacovigilance. 2013;1:101.

Singh A, Prasad R, Balasubramanian V, Gupta N, Gupta P. Prevalence of adverse drug reaction with first line drugs among patients treated for pulmonary tuberculosis. Clin Epidemiol Global Health. 2015;3:80-90.

Mathew S, Joseph A. Adverse effects of antituberculosis drugs in patients under dots category1. J Evid Based Med Healthc. 2017;4(8):415-22.

Helling M, Venulet J. Drug recording and classification by the WHO research centre for international monitoring of adverse reactions to drugs. Methods Inform Med. 1974;13(3):169-78.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first- Line antitiberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med. 2003;167:1472-7.

Priyadarshini BG, Ravikumar P, Umme S. A study of adverse drug reactions among pulmonary tuberculosis patients treated under dots in a tertiary care hospital. Int J Basic Clin Pharmacol. 2017;6(4):779-83.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwal JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36:251‑9.

Shrivastava MR, Singh GP, Kumar D, Pathak KS, Sah D, Chowdhary KA, et al. Adverse drug reactions due to anti tubercular drugs during the initial phase of therapy in hospitalised patients for tuberculosis in Sri Krishna Medical College, Muzaffarpur, Bihar. J Evid Based Med Healthc. 2017;4(18):1031-6.

Gholami K, Kamali E, Hajiabdolbagh Mi, Shalviri G. Evaluation of antituberculosis induced adverse reactions in hospitalized patients. Pharm Practice. 2006;4:134-8.

Tak DK, Acharya LD, Gowrinath K, Rao PGM, Subish P. Safety evaluation of antitubercular therapy under revised national tuberculosis control programme of India. J Clin Diag Res. 2009;3:1395-401.